Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 2, 1997, 4:08 PM CST for Hemphill County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 2, 1997, 4:08 PM CST (22:08 UTC)
- Expired
- Apr 2, 1997, 5:10 PM CST
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hemphill County, TX
The radar
The Amarillo radar (KAMA), 147 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 2, 4:25 PM CST | Hail 0.75 | Canadian, TX | At intersection of Highways 60 and 83. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 2, 3:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
810 WUUS1 KAMA 022209 RRA SVRAMA TXC211-022310- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 408 PM CST WED APR 2 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...HEMPHILL COUNTY AT 407 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO WEATHER SERVICE DOPPLER RADAR 14 MILES SOUTHWEST OF CANADIAN MOVING EAST NORTHEAST AT 25 MPH. THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE HAIL. THIS STORM CAN BE EXPECTED IN THE VICINITY OF... CANADIAN BY 439 PM CST GLAZIER BY 502 PM CST IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:40 PM CST, 28 minutes earlier.
Area forecast discussion, Apr 2, 3:40 PM CST, 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CST WED APR 2 1997 CDFNT HAS MOVD THRU WRN 2/3 OF AREA. MTD H5 SWLY FLOW WL CONT...AND AS H5 GRADIENT TIGHTENS...CONTD SEWD MOVMT OF CDFNT EXPCD. AMS VERY UNSTABLE AND WITH MSTR FLUX CNVGNC AHD OF FNT ANTICPATE CNVTN OVR SERN ZNS. WL FCST CATEGORICAL OR LIKELY POPS 1ST PD...WITH SOME SVR ...AND HVY RAIN PSBL. POSN OF FNT WL BE SOMEWHERE SW-NE ACRS AREA ON THU...SO HAVE HIR POPS THRU A DIAGONAL CORRIDOR. H8-H7 MOIST SLY FLOW TO CONT THRU THU AND THU NGT...SO POPS INCLUDED IN LATER PDS AS WELL. 03 .AMA... TX...NONE. OK...NONE. COCKRELL
In the hours before
Special weather statement, Apr 2, 1:01 PM CST, 3 hours 7 minutes before
OKZ001>003-TXZ001>020-030600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 101 PM CST WED APR 2 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS GOING THROUGH TONIGHT. A STATIONARY FRONT ACROSS THE NORTHWEST HALF OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY. DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL ALSO HELP FUEL THE THUNDERSTORMS THERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER. HEAVY RAINS WHICH COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS. THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAME AREAS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. GOEHRING
Special weather statement, Apr 2, 1:03 PM CST, 3 hours 5 minutes before
OKZ001>003-TXZ001>020-030600- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 101 PM CST WED APR 2 1997 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS GOING THROUGH TONIGHT. A STATIONARY FRONT ACROSS THE NORTHWEST HALF OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY. DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL ALSO HELP FUEL THE THUNDERSTORMS THERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER. HEAVY RAINS WHICH COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS. THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAMEP AREAS. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT. GOEHRING
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:24 PM CST | Severe Thunderstorm Warning | AMA | Hutchinson | 66 min |
| Apr 2, 2:49 PM CST | Severe Thunderstorm Warning | AMA | Roberts | 56 min |
| Apr 2, 3:45 PM CST | Severe Thunderstorm Warning | AMA | Roberts | 30 min |
| Apr 2, 3:56 PM CST | Severe Thunderstorm Warning | AMA | Carson | 64 min |
| Apr 2, 5:42 PM CST | Severe Thunderstorm Warning | AMA | Donley, Gray | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.